Texas, 2017

Lightning Strike in Texas, October 22, 2017

October 22, 2017 · NWS FWD · 1 event in 1 county or zone

A cold front brought a round of thunderstorms to North and Central Texas during the pre-dawn hours of October 22. Small hail and frequent cloud-to ground lightning accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front brought a round of thunderstorms to North and Central Texas during the pre-dawn hours of October 22. Small hail and frequent cloud-to ground lightning accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 21, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Oct 21, 11:55 PM CST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1255 AM CDT Sun Oct 22 2017

.AVIATION...
A cold front extended southeast of a KGYI-KDTO-KGZN line as of
05Z. An outflow boundary that extended just southeast of the front
will be effectively overtaken by the front during the next couple
of hours. Showers and thunderstorms will continue to spread
southeast ahead of and an hour or two behind the cold front. The
outflow boundary/cold front was moving into the Metroplex around
TAF issuance time, so have started the TAFs with 32015G25KT.
Expect conditions to improve to VFR 08-09z in the Metroplex as the
showers/thunderstorms move to the southeast and skies will be
clearing by 14z. Northwest winds 20 to 25 mph will become more
northerly by 09z and these winds will prevail through most of the
daytime hours. Some gusts to around 30 knots are possible at times
through 19z. Winds will decrease to around 12 knots by 00z
Monday.

At Waco, MVFR ceilings are expected to spread north into the
airport between 06 and 07z. Winds will shift to the northwest at
15 to 20 knots 0730-0830z and some gusts up to 30 knots possible
through 10z with showers and thunderstorms. VFR conditions are
expected to return around 11z with clearing skies after 13z.
Northerly winds will decrease to around 12 knots by 00z Monday.

58

&&

.SHORT TERM... /Issued 300 PM CDT Sat Oct 21 2017/
/Tonight and Tomorrow/

The focus of the short-term forecast lies on the much-anticipated
cold front and squall line arriving during the overnight hours.
Strong or severe storms are expected to affect most of the
forecast area with the highest severe threat north of I-20. While
damaging winds will be the main threat with the squall line, hail
and a couple brief spin-up tornadoes are also possible given the
environmental conditions discussed below.

An unseasonably warm and humid airmass is in place across North
and Central TX today with temperatures climbing to near-record
values across parts of Central TX this afternoon. These
conditions have contributed to ample instability across most of
the area. However, a stout cap remains in place which will
continue to suppress deep convection through the next several
hours. Ascent is still relatively weak with the upper trough
displaced well to the northwest at this time. As a result, only
the weak lift from warm advection has been able to generate
isolated showers across areas east of I-35 so far this afternoon.
An isolated storm is possible in this area through the late
afternoon or early evening hours when instability will be
maximized, although the lack of vigorous ascent should keep
activity fairly tame.

By 6-7pm, we should see a marked increase in convective activity
through southwest OK and the TX Panhandle region along the
southward-advancing cold front with aid from an intense shortwave
trough. Additional cells may develop a bit farther south along
the dryline and near the dryline/front intersection around
Abilene. Initial development will consist primarily of discrete
cells, many of which will be capable of becoming severe, although
this activity will likely remain 50+ miles west/northwest of our
forecast area. Convection should grow upscale rather quickly as
cold pools congeal, especially given that storm motion and deep-
layer shear vectors are nearly parallel to the frontal boundary. A
QLCS should develop by late evening, prior to any convection
arriving in our forecast area from the northwest.

By 9-10pm, the squall line should be moving into our northwest
counties along the fast-moving front. As the strong shortwave
approaches, lapse rates will steepen and the cap will lift/cool.
This will allow for continued surface-based convection during the
overnight hours which means all modes of severe weather will be
possible. The main concern will be the potential for damaging
straight line winds, especially associated with any bowing
segments within the line. Some severe winds in excess of 60 mph
are likely within the forecast area overnight. Given the steep
lapse rates, stronger cells within the line will also have the
potential to produce severe hail as well. In addition, widely-
curved hodographs are expected to be supportive of a QLCS
tornado threat with 20-30 kts of 0-1 km shear in place. The
northern flanks of any bowing segments will need to be monitored
closely for tornadic potential, especially north of I-20 where the
QLCS may be oriented slightly more perpendicular to the frontal
boundary and where the most vigorous lift will occur from the
shortwave trough.

At this point, there does not seem to be much of a potential for
discrete cells to develop ahead of the front. This would further
limit the tornado/hail risk if discrete cells are not present. It
appears most of the forcing will be positioned immediately along
the front which will be surging rather quickly to the southeast.
Since storm motions should be roughly parallel to the front, any
cells ahead of the front will quickly become engulfed by the line.
That being said, some embedded supercell structures would be able
to survive within the QLCS given the strong deep-layer shear. If
any cells do manage to sustain themselves ahead of the QLCS (which
again, appears unlikely), they could pose a high-end severe
threat.

The front/squall line should affect the DFW Metroplex around
midnight or later, the Waco/Temple area by 3-4am, and should be
clearing the forecast area to the southeast around daybreak.
Lingering stratiform rain may persist through mid-morning across
our southeastern zones before drier post-frontal air scours out
remaining moisture, leaving a pleasant fall Sunday with near/below
normal temperatures and clearing skies. North winds will remain
breezy through the afternoon at 10-20 mph.

-Stalley

&&

.LONG TERM... /Issued 300 PM CDT Sat Oct 21 2017/
/Sunday Night through Saturday/

The cold front and precipitation will have moved through the area
by Sunday night leaving drying conditions and pleasant
temperatures headed into early Monday morning. High pressure will
settle into the southern Plains on Monday with diminishing winds
and temperatures in the lower 80s during the afternoon. A strong
upper trough will continue to amplify over the eastern half of the
U.S. late Monday into Tuesday. As it does, a reinforcing cold
front will move through North Texas Monday night. North winds will
increase through the night and it will become gusty during the day
Tuesday with cooler air filtering into the region. Highs on
Tuesday will only manage the lower 70s. A brief warmup will occur
on Wednesday and Thursday with highs in the 80s, then a stronger
cold front will move through on Friday. At this time, it appears
that the Friday cold front will have limited moisture to work
with, so we'll maintain some very low PoPs. There are also some
timing differences among the guidance, but it appears that it'll
be noticeably cooler for next weekend.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  82  54  72  48 /   0   0   0   0   0
Waco                49  82  52  75  46 /   0   0   0   0   0
Paris               49  77  50  69  43 /   5   5   5   0   0
Denton              49  82  51  72  45 /   0   0   0   0   0
McKinney            49  80  52  71  45 /   0   0   0   0   0
Dallas              52  82  54  73  49 /   0   0   0   0   0
Terrell             48  81  51  73  43 /   0   0   0   0   0
Corsicana           49  79  52  72  46 /   0   0   0   0   0
Temple              49  82  52  76  47 /   0   0   0   0   0
Mineral Wells       47  83  49  72  44 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58
Hazardous weather outlook, Oct 21, 9:26 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1026 PM CDT Sat Oct 21 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1026 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A line of strong to severe thunderstorms will move southeast across
North and Central Texas overnight tonight ahead of a strong cold
front. Damaging winds will be the main threat, but large hail may
also occur. In addition, a few tornadoes may be embedded within the
line. These type of tornadoes are usually fast moving and difficult
to see. Heavy rainfall may also result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There will be an elevated fire weather danger on Tuesday with gusty
north winds and low humidity.

There is a low chance of thunderstorms east of I-35 on Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across North and Central Texas
overnight as the line of strong to severe storms move across the
region.

In the hours before

Local storm report, Oct 21, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1148 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             9 ESE BRYSON            33.12N  98.24W
10/21/2017  E0.75 INCH       JACK               TX   PUBLIC
Special weather statement, Oct 21, 10:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1151 PM CDT SAT OCT 21 2017

TXZ102>104-117-118-220545-
Parker TX-Collin TX-Denton TX-Tarrant TX-Wise TX-
1151 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE...DENTON...
NORTHEASTERN PARKER...NORTHERN TARRANT AND NORTHWESTERN COLLIN
COUNTIES UNTIL 1245 AM CDT...

At 1149 PM CDT, Doppler radar was tracking strong thunderstorms from
near Decatur to Sanger. This activity was moving towards the east at
around 40 to 50 MPH

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Some of these strong winds will be associated with the
outflow boundary which may precede rain or thunder.

Locations impacted include...
Fort Worth, Plano, McKinney, Carrollton, Frisco, Denton, Lewisville,
Allen, Flower Mound, Bedford, Grapevine, Haltom City, Keller,
Coppell, Hurst, The Colony, Southlake, Watauga, Colleyville and
Corinth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
North Texas.

LAT...LON 3339 9639 3335 9639 3323 9649 3299 9686
      3299 9703 3291 9704 3270 9753 3315 9774
      3343 9731
TIME...MOT...LOC 0449Z 271DEG 48KT 3297 9713

24-Bain
Special weather statement, Oct 21, 10:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1158 PM CDT SAT OCT 21 2017

TXZ104-118>120-220545-
Collin TX-Rockwall TX-Tarrant TX-Dallas TX-
1158 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...SOUTHERN TARRANT...
COLLIN AND DALLAS COUNTIES UNTIL 1245 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coppell, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
Mesquite, McKinney, Carrollton, Frisco, Richardson, Allen, Mansfield,
Rowlett, Euless, Desoto, Bedford, Grapevine and Cedar Hill.

A severe thunderstorm watch remains in effect until 200 AM CDT for
North Texas.

LAT...LON 3340 9639 3334 9638 3335 9630 3282 9630
      3281 9652 3255 9652 3256 9755 3270 9754
      3291 9705 3290 9703 3299 9703 3299 9684
      3340 9683
TIME...MOT...LOC 0458Z 302DEG 40KT 3295 9699

24-Bain
Special weather statement, Oct 21, 11:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1212 AM CDT SUN OCT 22 2017

TXZ094-220615-
Fannin TX-
1212 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FANNIN COUNTY UNTIL 115
AM CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonham, Caddo National Grassland, Dodd City, Ravenna, Telephone,
Tulip, Monkstown and Bonham State Park.

A severe thunderstorm watch remains in effect until 200 AM CDT for
North Texas.

LAT...LON 3384 9585 3366 9586 3350 9614 3364 9628
      3375 9621 3377 9617 3382 9617 3382 9615
      3384 9615 3383 9610 3385 9608 3384 9605
      3386 9603 3385 9602 3384 9602 3385 9600
      3387 9600 3385 9598 3386 9594 3389 9593
TIME...MOT...LOC 0511Z 229DEG 26KT 3362 9614

24-Bain
Special weather statement, Oct 21, 11:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1246 AM CDT SUN OCT 22 2017

TXZ095-220630-
Lamar TX-
1246 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 130
AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Paris, moving northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paris and Toco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
North Texas.

LAT...LON 3393 9556 3388 9554 3389 9552 3388 9549
      3389 9546 3387 9546 3387 9540 3388 9531
      3377 9531 3355 9585 3384 9585 3384 9582
      3386 9581 3384 9577 3386 9575 3389 9575
      3388 9570 3391 9564 3394 9560
TIME...MOT...LOC 0545Z 228DEG 49KT 3373 9575

24-Bain
Special weather statement, Oct 21, 11:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1250 AM CDT SUN OCT 22 2017

TXZ094-095-105>107-220645-
Hunt TX-Hopkins TX-Lamar TX-Delta TX-Fannin TX-
1250 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT...NORTHWESTERN
HOPKINS...SOUTHWESTERN LAMAR...DELTA AND SOUTHEASTERN FANNIN COUNTIES
UNTIL 145 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 7 miles northeast of Greenville, moving northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greenville, Commerce, Cooper, Wolfe City, Campbell, Cooper Lake Park
South Sulphur, Cooper Lake Park Doctors Creek, Roxton, Ladonia, Tira,
Pecan Gap and Neylandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
North Texas.

LAT...LON 3308 9604 3326 9620 3355 9585 3364 9562
      3329 9548
TIME...MOT...LOC 0549Z 235DEG 26KT 3320 9602

24-Bain

The radar

The Dallas/Ft Worth radar (KFWS), 84 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Collin

When
October 22, 12:00 AM CST
Where
Collin County, 3.08 mi SSW of Foot
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
33.176, -96.762

A lightning strike caused a house fire in the city of Frisco, TX shortly after midnight on October 22.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724603.